Book traversal links for 7.1.8. Immune reconstitution inflammatory syndrome
Also known as a paradoxical reaction, IRIS is a temporary clinical deterioration that may occur within 3 months (most commonly within the first month) of starting ART. As the immune system starts to recover after ART is initiated, the CD4 count increases and the viral load is suppressed. This reconstitution of cell-mediated immunity in response to mycobacterial antigens can trigger an inflammatory reaction to TB antigens at the sites of TB disease. This causes either deterioration of a treated infection or new presentation of a previously subclinical infection (6, 184, 185).
Risk factors for IRIS include low baseline CD4 count, extensive or disseminated TB, early initiation of ART, and rapid immunological and virological responses to ART. TB-IRIS and BCG-IRIS are a cause of significant morbidity, but they are not associated with an increased mortality risk.
Although IRIS following BCG immunization has frequently been reported in children (186), paradoxical and unmasking TB-IRIS is not as well documented in children as in adults. This is largely due to the difficulties in diagnosing TB in children living with HIV. TB-IRIS is, therefore, often a diagnosis of exclusion in children.
There are two main presentations of TB-IRIS:
- exacerbation of known TB disease in a child or adolescent living with HIV on TB treatment who is starting ART (paradoxical TB-IRIS);
- development of TB disease in a child or adolescent living with HIV starting ART (unmasking TB-IRIS).
When paradoxical TB-IRIS is suspected in a child or adolescent, it is important to assess adherence to ART and TB treatment, enquire about exposure to DR-TB, obtain appropriate specimens for Xpert MTB/RIF or Ultra, and exclude alternative diagnoses (e.g. acute bacterial infections, drug reactions,other opportunistic infections, malignancies).
Broad-spectrum antibiotics should be prescribed to a child or adolescent with clinical deterioration after starting ART in whom a bacterial infection is considered in the differential diagnosis. In most cases, it is safe to continue TB treatment and ART. Temporarily stopping ART should be considered if TB-IRIS is life-threatening or likely to cause permanent disability. Non-steroidal anti-inflammatory drugs may be considered for mild to moderate TB-IRIS. Corticosteroids may be considered for severe TB-IRIS (184) but should not be used if DR-TB is a likely diagnosis. If there is any doubt about the diagnosis or management, the child should be referred to the next level of care.